Cellulitis in 4 Yr Old After His Immunizations Shots-common?

Updated on September 19, 2012
D.B. asks from Grand Prairie, TX
6 answers

My son had his 4 yr immunizations on Wednesday in the morning. Now, it's Friday evening and he has had redness around injection shot. It's also warm to the touch and firm. The on call pediatric nurse says it might be cellulitis. I'm pretty sure it is, cause I had cellulitis a year ago and know the symptoms. Anyone else's kid has gotten cellulitis after being immunized? I can't figure out how bacteria could of entered through the injection site, cause the bandages were left on his leg awhile. The nurse called cellulits and "inflammation of cells" but websites call it an "infection". Anybody a doctor out there and can tell me what it is? An inflammation and an infection I guess? I'm taking my son to a clinic tomorrow to hopefully get some antiobiotics for him and to get an official diagnosis.

What can I do next?

  • Add your own comment
  • Ask your own question
  • Join the Mamapedia community
  • as inappropriate
  • this with your friends

More Answers



answers from Washington DC on

Hello, I know this has been a while but I just wanted to know if you ever got more concrete answers? My daughter (3.5) Just got cellulitis in her leg after a vaccination. It was terrifying for me as the site looked a little red but this was 10 days after.... the first doc said it was a bug bite but I was confident it was in the same spot as her shot.... next day the fever started and the next doctor said it was cellulitis. Of course this was all over the weekend, so we saw her doc the following day ( the one who gave the shot) and he told me it was just bc the skin was open.
I just don't understand, I trust my doctor but I feel like this was his fault. I mean of all the scrapes and cuts this possibly fatal bacteria got in the tiniest pin prick on her leg??
How is your son doing now? I have read these things can reoccur, I hope you havent experienced this.



answers from Chicago on

So my 11 year old son had 2 shots yesterday. He woke up saying his arm was really tight and hot. I looked at his arm and it was so swollen and red and hot. I called his Dr and she said to bring him in right away. She measured the areas and gave him a Dx of Cellulitis, and called in a Rx for Septra, an antibiotic. I had never heard of this happening after shots so I decided to research it a little further and came across this site. So obviously this can happen


answers from Denver on

Some redness around injection sites is normal. I've never heard of cellulitis developing after immunizations, but cellulitis can develop after all kinds of minor injuries to the skin. Cellulitis CAN become very serious though, so bring your son in right away.



answers from Davenport on

I'm not a doc, but yes cellulitis can happen anytime there is a breakage in the skin layers (scratch, needle, bug bite, etc). Maybe the bandage was left on too long. It probably should have been taken off as soon as the bleeding stopped/if there was any. Bandages are a pool for bacteria.



answers from Portland on

Is there a red streak going out from the site? Is he ill with flu like symptoms including whole body aches and a fever? Is the area around the injection site extremely sensitive to even the lightest of touches. If not, it's unlikely to be cellulitis. I've had cellulitis. I've not ever heard of children getting cellulitis but that doesn't mean they don't. I do know that many children have swelling and tenderness at the site without having an infection.

All cellulitis is a bacterial infection.



answers from Denver on

Hi D. - cellulitis usually starts with just a scratch or a bug bite, etc. It doesnt take much at all. The skin gets infected and then inflamed and the cells around the wound start to break down and an ulcer can form. It can also lead to more serious systemic infections, blood poisoning, etc.

Be sure to take him to the doc and don't put it off.

Next question: Unusually Painful Shots? 💉